Alert archive / Mississippi / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Mobile, AL

August 23, 2023George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this red flag warning at Aug 23, 2023, 1:22 PM CDT for George County, Perry County, Stone County, Mississippi. It took effect at Aug 24, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2023, 1:22 PM CDT (18:22 UTC)
In effect from
Aug 24, 2023, 10:00 AM CDT
Expired
Aug 24, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS Mobile, AL

Counties George County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS84 KMOB 231822
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
122 PM CDT Wed Aug 23 2023

...RED FLAG WARNING REMAINS IN EFFECT FOR STONE...GEORGE...AND
PERRY COUNTIES IN SOUTHEAST MISSISSIPPI TODAY AND ON THURSDSAY 
GIVEN THE COMBINATION OF HIGH KBDI VALUES AND SIGNIFICANT DROUGHT 
CONDITIONS...

MSZ075-078-079-240800-
/O.NEW.KMOB.FW.W.0003.230824T1500Z-230825T0100Z/
/O.CON.KMOB.FW.W.0002.000000T0000Z-230824T0100Z/
Perry-Stone-George-
122 PM CDT Wed Aug 23 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR
STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...

The National Weather Service in Mobile has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Thursday.

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...Southeast 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
344 
WWUS84 KMOB 240908
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
408 AM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FOR STONE...GEORGE...AND 
PERRY COUNTIES IN SOUTHEAST MISSISSIPPI TODAY GIVEN THE COMBINATION
OF HOT TEMPERATURES...HIGH KBDI VALUES...AND SIGNIFICANT DROUGHT 
CONDITIONS...

MSZ075-078-079-250100-
/O.CON.KMOB.FW.W.0003.230824T1500Z-230825T0100Z/
Perry-Stone-George-
408 AM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR STONE, GEORGE, AND PERRY COUNTIES IN
SOUTHEAST MISSISSIPPI...

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...Southeast 5 to 10 mph this afternoon.

* RELATIVE HUMIDITY...As low as around 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
438 
WWUS84 KMOB 241849
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
149 PM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FOR STONE...GEORGE...AND 
PERRY COUNTIES IN SOUTHEAST MISSISSIPPI THROUGH FRIDAY GIVEN THE 
COMBINATION OF HOT TEMPERATURES...HIGH KBDI VALUES...AND 
SIGNIFICANT DROUGHT CONDITIONS...

MSZ075-078-079-250900-
/O.NEW.KMOB.FW.W.0004.230825T1500Z-230826T0100Z/
/O.CON.KMOB.FW.W.0003.000000T0000Z-230825T0100Z/
Perry-Stone-George-
149 PM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR 
STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...

The National Weather Service in Mobile has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Friday.

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...South 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 32 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Aug 23, 6:30 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Aug 23, 6:30 AM CDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
630 AM CDT Wed Aug 23 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Wed Aug 23 2023

VFR conditions will persist through the forecast with light
northeasterly winds. Winds may turn southerly south of interstate
10 during the late afternoon with the seabreeze. BB/03

&&

.PREV DISCUSSION... /issued 454 AM CDT Wed Aug 23 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 454 AM CDT Wed Aug 23 2023

There's hot and then there's what we get today. With the
ridge at its strongest and record 500 mb heights over the area we
will likely make a legitimate run for the all time high temperatures
across the area. The pattern is pretty much the same as the last
month and a half, and persistence says temperatures will be in the
triple digits. If that is not enough both the European and GFS
ensemble guidance have greater than 90 percent probability of
reaching or exceeding 100 degrees across almost the entire are.
The question remains how much do we mix out (how much dry air can
we get to the surface)? Yesterday we dropped down to a dewpoint of
57 here at KMOB and as a result our high temperature was able to
over perform and hit 101. Today will be similar but current
observations suggest we are starting a few degrees warmer than
yesterday and with the high being slightly stronger today I would
expect us to mix out fairly well. As a result, we will likely see
widespread 102 to 106 degree high temperatures. This is important
because the all time record high at KMOB is 105 set in 2000 and
the all time record high at KPNS is 106 set in 1980. Will not even
bother with discussing daily high records as those are going to
be smashed more than likely. Temperatures may be a tick cooler
further east into south central Alabama but thats like comparing a
Ghost Chili pepper to a Carolina Reaper pepper but its enough to
keep some areas in a Heat Advisory vs a Excessive Heat Warning.

Good news is Thursday will be technically cooler as in we might only
break daily record highs vs all time record highs. The only
difference between Wednesday and thursday is a weak disturbance that
will likely bump the winds up a hair out of the east. This increase
in winds might be enough to prevent us from mixing out as much
keeping temperatures in the upper 90s with a few locations sneaking
into the 100 to 102 range. The issue with this is that the dewpoints
might stay up enough to crank up the heat indices so either way you
dice it we sweat. Now with the weak disturbance moving across the
area, someone, somewhere may be lucky enough to see liquid fall from
the sky. Do not be alarmed it will not harm you, it is good for the
grass and if its enough may cool you off for 5 minutes before the
sun comes back out and it gets even hotter than it was before
raining. BB/03

SHORT AND EXTENDED TERM...
(Thursday night through Tuesday)
Issued at 454 AM CDT Wed Aug 23 2023

The center of the large upper level ridge of high pressure will
gradually retrograde westward across the central and southern
Plains late this week and eventually across the Desert Southwest/
Four Corners region by late this weekend. The upper level ridge
axis will still continue to extend eastward across much of the
southern CONUS, including the north central Gulf Coast region
through the weekend, so the very hot temperatures will continue
into Sunday. Highs on Friday should range in the upper 90s to
around 103, with temperatures ticking up a few degrees between
100-105 degrees over much of the forecast area on Saturday and
Sunday. Heat products will likely be needed through the upcoming
weekend. Deep layer moisture will remain limited across our
forecast area through the weekend underneath the ridge axis, so
convective coverage will remain isolated at best.

The upper ridge axis will finally lose its grip across our
forecast area early next week as an upper level trough deepens
across the eastern U.S. An associated boundary will push southward
into our region late Monday into Tuesday. Deep moisture along the
boundary may provide an increasing chance of showers and
thunderstorms across our forecast area early next week, along with
slightly cooler temperatures (perhaps only lower to mid 90s for
highs by Tuesday). /21

MARINE...
Issued at 454 AM CDT Wed Aug 23 2023

A light and somewhat variable wind flow is expected over
the marine area tonight into Wednesday, becoming more east to
southeasterly later this week. Light winds and small seas are
through late week.

FIRE WEATHER...
Issued at 454 AM CDT Wed Aug 23 2023

Very hot and dry conditions continue through the weekend with
little measurable rainfall expected. After coordinating with fire
officials, a Red Flag Warning remains in effect for portions of
southeast Mississippi (Stone, George, and Perry counties) today
given the combination of the hot temperatures, low afternoon
humidity, and high KBDI values. An additional Red Flag Warning may
be needed over parts of southeast Mississippi again on Thursday.
14/21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile     104  79 100  75  99  76 102  77 /  10  10  20  10  10   0  20  10
Pensacola  101  81  96  77  98  78 101  80 /  10  20  20   0  10  10  20  10
Destin      98  81  95  79  96  80  98  81 /  20  20  20   0  10  10  20  10
Evergreen  104  75 101  72 102  73 104  74 /  10  10  10   0  10  10  10  10
Waynesboro 104  78 102  74 101  75 102  75 /  10  10  10  10  20  10  20  10
Camden     101  77  99  73  99  74 101  74 /   0   0   0   0  10  10  10  10
Crestview  103  76  99  72 102  73 105  74 /  20  10  10   0  10   0  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning from 10 AM this morning to 8 PM CDT this
     evening for ALZ051>053-261>266.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for ALZ051>053-
     261>266.

     Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for ALZ054>060.

FL...Excessive Heat Warning from 10 AM this morning to 8 PM CDT this
     evening for FLZ201>206.

MS...Excessive Heat Warning from 10 AM this morning to 8 PM CDT this
     evening for MSZ067-075-076-078-079.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for MSZ067-075-076-
     078-079.

     Red Flag Warning from noon today to 8 PM CDT this evening for
     MSZ075-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:33 AM CDTHeat AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne40 hr

Nearby

Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.